

Linking East and West African farming systems experience into a BELT of sustainable intensification



EWA-BELT PROJECT

Final Conference

Towards an Agroecological transition through Sustainable intensification in Sub-Saharan Africa: Lessons learned and Research Evidence

15-16-17 July 2025 – Addis Abeba

DAY 1

09.00- 09.30	Registration of participants				
09.30-09.45	Welcome and greetings	Giovanna Seddaiu (UNISS) Safegrad reppresentative			
Т	Traditional and innovative agricultural practices for sustainable intensification				
	Session I A	Moderator			
The role of Neglected and Underutilized Species to enhance food security and food diversity		Francois Tapsoba (SAB member)			
10.00-10.15	Key note speeker: Lessons learned on agrobiodiversity and Neglected	Carlo Fadda (tbc)			
	and Underutilized species in Sub Saharan Africa	Director of Agrobiodiversity for Food and Agriculture- Alliance of Bioversity International and CIAT)			
10.15-1030	Promoting Sustainable Agriculture Through Neglected and Underutilized Species: A Multi-Case Study in Sub-Saharan Africa	Claire Billot CIRAD or Adeline Barnauld IRD			
10.30-10.40	Success story from Ghana case study.	CSIR SARI- Joseph Adjebeng Danqua			
10.40-11.10	Questions and answers				
11.10-11.30	Coffee break				
Session IB : Sustainable Soil Management Practices					
11.30-11.45	Key note speaker: Lessons learned and challenges on integrated soil management	Getachew Agegnehu. Research Coordinator on Soil Research			



Linking East and West African farming systems experience into a BELT of sustainable intensification



		Management- ICRISAT (tbc)	
11.45-12.05	Sustainable soil management practices (land recovery practices; crop rotation, intercropping and crop residue management) Mamadou EWA BEI		
12.05-12.25	Agri-livestock integration experience (including organic fertilizer experiences from all Partners) Mohamed Journal Of Control of Co		
12.25 12.40	Water management practices : evidence from Burkina Faso and Ghana	James Kombiok (KDC) and Meron Tefera (UNISS) EWA BELT	
12.40-13.10	Questions and Answers		
13.00-14.10	Lunch		
	Assessment of agricultural practices: S.I. indicators and value chain studies		
14.10-14.30	EWA BELT videos on agricultural practices discussed during the morning session		
14.30-14.50	Pathway to economic sustainability of S.I. agricultural practices	CRAN Ewa Belt Project	
14.50-15-10	Assessment of S.I. practices in EWA BELT: S.I. Indicators on main agricultural practices (including WEAI on NUS) and policy recommendations	UNISS	
	External Speaker: SUSTINAFRICA experience on indicator based framework	Giles Young (tbc)	
15.10-15.45	Questions and Answers		



Linking East and West African farming systems experience into a BELT of sustainable intensification



		DAY 2		
TRADITIONAL KNOWLEDGE, INNOVATIONS AND ICTS FOR CROP PROTECTION				
Session II A Crop protection and food safety: Valorising traditional knowledge and innovation		Moderator Youssef Brahimi (SAB member)		
09.30- 09.45	Greetings and opening			
15 min 09.45 -10.00	Keynote speaker on ethnobotanical knowledge for crop protection in Africa.	Adeyemi O. Aremu, North-West University Mmabatho,South Africa (tbc)		
20 min 10.00-10.20	Retrieving Traditional Knowledge for Plant Protection in East and West Africa – the role of biopesticides	ACRA (or TARI) EWA BELT		
15 min 10.20- 10.35	Reducing Aflatoxin contamination in food crops: (Aflasafe, crop management practices)	KALRO Ewa Belt		
10 min 10.35-10.45	Post harvest conservation- storage methods (different storage methods from Ghana, plastic bags)	UoN in collaboration with CRAN EWA BELT		
30 min 10.45-11.15	Questions and answers			
11.15-11.45	Coffee break			
11.45-13.00	Session II B AI and ICTs for crop protection and food safety			
35 min 11.45-12.15	PlantHead Platform + practical test (25 min) QPCR (10 min)	Quirico Migheli and Giovanni Zanoni (UNISS, OCCAM) Marco Cereda (ST Microelectronics)		
15 min	Key note speaker: the experience of Plantnet	Representative from Plantnet -CIRAD		



Linking East and West African farming systems experience into a BELT of sustainable intensification



12.15-12.30			
30 min 12.30- 13.00	Questions and answers sesssion II b		
13.00-14.00	Lunch Break		
	Assessment of crop protection practices: S.I. indicators and value chain studies		
14.10-14.30	EWA BELT videos on crop protection practices discussed during the morning session		
14.30-14.50	Pathway to economic sustainability of S.I. of crop protection practices	CRAN Ewa Belt Project	
14.50-15-10	Assessment of S.I. practices in EWA BELT: S.I. Indicators on main crop protection practices and policy recommendations	Giovanna Seddaiu	
15.10-15.45	Questions and answers		
15.45- 16.00	Conclusion of the works and acknowledgment	UNISS	



Linking East and West African farming systems experience into a BELT of sustainable intensification



Towards the Transition and Adoption of S.I. in African farming systems (in collaboration with SAFEGRAD) July 17, 2025



Objective of DAY 3:

Reflect with the involvement of policy makers, development and research actors on the scalability of S.I. practices in Africa and on the way forward.

The session is divided into 2 moments. The initial part is dedicated to keynote speakers to reflect on the role of S.I and agroecology, how EU and AU have embraced this concept in their policy interventions, what has been achieved so far, challenges and the way forward.

The second part will be a round table with panellists that will reply to pre accorded questions (2-3 questions).

Some of the questions can be:

What are the main ingredients to ensure the scalability of successful inclusive sustainable intensification practices and their adoption in the long term (for example once a project or a specific action ends) for small holder farming systems?

What are the emergent themes within joint EU/Africa interventions? What topics, technologies and methods are of relevance today and into the future?

Towards the Transition and Adoption of S.I. in African farming systems			
09.00-09.10	Welcome and openings of the session		
09.15-09.30	S.I. in African Farming Systems. The case of EWA BELT Project	Giovanna Seddaiu UNISS	
09.30-09.45	Delegate AU -SAFGRAD	Mr. Moses Vilakati (Eswatini) Commissioner Agriculture, Rural Development, Blue Economy and Sustainable Environment (DARBE)- AU (tbc)	
09.45-10.00	Delegate EU on Agricultural Development/or policy officer	Tbc	
10.00-10.15	Representative of IFAD	Tbc	
10.15-10.30	Representative of UN-FAO	Abebe Haile-Gabriel the FAO AssistantDirector General and Regional Representative for Africa (tbc)	
10.30-11.00	Coffee Break		
11.00-12.15	Panellist session (tbc) EWA BELT representative		
	Dr. Lamourdia Thiombiano (expert on soil management)		
	ASARECA representative		
	DG Forestry Department -Algeria (tbc)		
12.15-12.45	Questions and answers from the public		
<i>12.45-13.10.</i>	Conclusions and policy recommendations	UNISS	